Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 19, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 8, 2004, 12:00 PM CDT for Greenwood County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2004, 12:00 PM CDT (17:00 UTC)
- Expired
- Jul 8, 2004, 5:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Greenwood County, KS
The radar
The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2526 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 081700 FFWICT KSC073-082200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1200 PM CDT THU JUL 8 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... GREENWOOD COUNTY IN SOUTHEAST KANSAS * UNTIL 500 PM CDT * AT 1154 AM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL WAS OCCURRING OVER NORTHEASTERN GREENWOOD COUNTY. * SOME LOCATIONS AFFECTED INCLUDE... VIRGIL...MADISON...HAMILTON EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...ROADS AND AREAS WITH POOR DRAINAGE. REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR GREENWOOD COUNTY UNTIL 500 PM CDT. LAT...LON 3815 9598 3773 9598 3773 9623 3815 9624 $$ /KETCHAM
2 follow-up statements
000 WGUS73 KICT 081811 FFSICT KSC073-082200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 109 PM CDT THU JUL 8 2004 ...A FLASH FLOOD WARNING CONTINUES FOR GREENWOOD COUNTY UNTIL 500 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 2 TO 3 INCHES OF RAIN HAD FALLEN OVER NORTHEASTERN GREENWOOD COUNTY. SOME LOCATIONS AFFECTED INCLUDE HAMILTON...MADISON AND VIRGIL. AT 109 PM CDT LAW ENFORCEMENT OFFICIALS REPORTED WATER OVER THE ROAD ON HIGHWAY 57 EAST OF MADISON. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES, INCLUDING SPORT UTILITY VEHICLES AND PICKUPS. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3815 9598 3774 9597 3774 9623 3815 9624 $$ /KETCHAM NNNN
000 WGUS73 KICT 082048 FFSICT KSC073-082115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 348 PM CDT THU JUL 8 2004 ...THE FLASH FLOOD WARNING FOR GREENWOOD COUNTY HAS BEEN CANCELLED... LAW ENFORCEMENT INDICATED THAT HIGH WATER HAS RECEDED AND MOST COUNTY ROADS WERE OPEN. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING IS BEING CANCELLED. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3803 9606 3768 9604 3769 9645 3803 9641 $$ /KLEINSASSER NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 11:50 AM CDT, 10 minutes earlier.
Area forecast discussion, Jul 8, 11:50 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1150 AM CDT THU JUL 8 2004 .DISCUSSION... ELEVATED CONVECTION CONTINUES TO MOVE SOUTHEAST ACROSS SOUTHEAST KANSAS, ALONG EASTERN PERIPHERY OF CENTRAL PLAINS CAPPED AIRMASS. AFTERNOON HEATING COUPLED WITH A VERY MOIST AIRMASS AND RESIDUAL OUTFLOW BOUNDARIES WILL RESULT IN A CONTINUED SEVERE/FLOOD THREAT THROUGH THIS AFTERNOON WELL EAST OF THE TURNPIKE. AT THE SURFACE, A WARM FRONT IS RETREATING NORTHWARD ACROSS THE NE/KS BORDER. THIS WILL RESULT IN HIGHER SEVERE THUNDERSTORM CHANCES OVER NEBRASKA THIS AFTERNOON. +15C 700MB TEMPS SPREADING ACROSS THE WESTERN HALF OF KS ARE RESULTING IN A FAIRLY CAPPED AIRMASS, SO DO NOT EXPECT CONVECTION TO BREAK OUT THIS AFTERNOON OVER THE WESTERN HALF OF CWA, DESPITE A WEAK WAVE OVER CO/KS BORDER. SIDING WITH THINKING OF PREVIOUS FORECASTER, IN WHICH ACTIVITY OVER NEBRASKA MAY PROPAGATE SOUTHEASTWARD AND CLIP THE CWA TONIGHT. UPDATE TO FORECAST WILL BE OUT SHORTLY. KLEINSASSER --------------------------------------------------------------------- PREVIOUS DISCUSSION 319 AM CDT THU JUL 8 2004 MAIN FCST CONCERN CONTINUES TO BE CONVECTIVE POTENTIAL FOR THE FIRST COUPLE OF PERIODS. TDAY-TNGT: 850MB-700MB THETA-E ADVECTION WL REMAIN OVER AREAS EAST OF THE TURNPIKE THIS MORNING. THE LAST FEW MODELS RUNS HAVE BEEN CONSISTENT SHOWING DECENT UPGLIDE IN THIS AREA. EVEN THOUGH PRECIP HAS NOT DEVELOPED YET OVER SE KS, FEEL THERE IS ENOUGH COMING TOGETHER TO LEAVE POPS IN. EVEN IF CONVECTION DOES NOT GET GOING EARLY THIS MORNING, A FEW VERY ISOLATED CELLS MAY POP UP LATE THIS AFTERNOON WHERE THE CAP IS WEAKEST. SO FOR NOW WL NOT GET CUTE WITH POPS AND JUST COVER SE KS WITH A SLGT CHANCE. CONFIDENCE IS LOW TNGT REGARDING CONVECTIVE ACTIVITY. THE ETA IS DEVELOPING PRECIP TDAY AND BRINGING IT ALL THE WAY DOWN TO SOUTH CENTRAL KANSAS LATE TNGT. NOT QUITE READY TO BUY INTO THIS SOLUTION YET AS UPPER FLOW FCSTED WOULD TAKE THIS ACTIVITY IN MORE OF A WESTERLY DIRECTION. HOWEVER, THE 06Z MESO-ETA IS STILL BRINGING A COMPLEX DOWN ACROSS THE AREA TONIGHT, SO THIS MAY BE SOMETHING FOR THE DAY SHIFT TO HATCH OUT. A THETA-E GRADIENT WL ONCE AGAIN B SITUATED THROUGH THE CWA FROM NW TO SE. ISENTROPIC LIFT ACROSS THIS GRADIENT SHOULD INCREASE TNGT AS THE LLJ STRENGTHENS. THIS IS ALSO SHOWN AS ETA INCREASES NET ADIABATIC OMEGA ACROSS MUCH OF THE CWA. THERE ALSO CONTINUES TO BE SOME ELEVATED INSTABILITY OVER THE AREA. WITH THIS SAID, WL INSERT A SLGT CHANCE INTO THE FCST FOR TNGT. GIVEN AMOUNTS OF 850MB MOISTURE AND 0-6KM SHEAR AROUND 30KTS, A SEVERE STORM OR TWO CAN NOT BE RULED OUT. AS FAR AS TEMPS GO, THE MAV NUMBERS MAY BE A BIT HIGH TDAY. THINK THIS MAY BE DUE TO THE MODEL NOT RESOLVING HOW MOIST THE GROUND STILL IS. SO WL STICK CLOSER TO FWC AND MET NUMBERS. FRI-SAT: THE BETTER ISENTROPIC LIFT AND DYNAMICS SHIFT NORTH OF THE CWA FOR FRI AND SAT. BY SAT 12Z A WEAK UPPER RIDGE WL BE SITUATED OVER THE SOUTHERN PLAINS WITH THE STRONGER WESTERLIES REMAINING OVER THE DAKOTAS. SUN-WED: WISH I HAD AS MUCH CONFIDENCE IN THE FIRST FEW PERIODS AS I DO THE EXTENDED. UPPER RIDGE SHOULD ENCOMPASS THE AREA THROUGH THE EXTENDED PERIODS. NEEDLESS TO SAY KEPT THE FCST DRY AND WARM. PREV FCST HAD SLIGHTLY ABOVE NORMAL TEMPS WHICH LOOK RIGHT ON TRACK. SO IT LOOKS LIKE WE MAY FINALLY GET INTO A SUMMER PATTERN. BETTER LATE THAN NEVER. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 95 72 93 72 / 10 20 10 10 HUTCHINSON 95 72 94 71 / 10 20 10 10 NEWTON 94 72 93 71 / 10 20 10 10 ELDORADO 94 72 93 72 / 20 20 10 10 WINFIELD-KWLD 94 73 93 72 / 20 20 10 10 RUSSELL 97 71 96 70 / 10 20 10 10 GREAT BEND 97 71 96 70 / 10 20 10 10 SALINA 94 72 94 70 / 10 20 10 10 MCPHERSON 94 72 94 71 / 10 20 10 10 COFFEYVILLE 90 72 91 72 / 20 20 10 10 CHANUTE 90 72 91 72 / 20 20 10 10 IOLA 90 72 91 72 / 20 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 7/LAWSON
Hazardous weather outlook, Jul 8, 5:35 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 535 AM CDT THU JUL 8 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 535 AM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE FOR AREAS GENERALLY EAST OF THE KANSAS TURNPIKE TODAY. IF STORMS DEVELOP, THEY WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND BRIEF DOWNBURST WINDS. SCATTERED STORMS WILL ALSO BE POSSIBLE OVER MUCH OF THE AREA TONIGHT. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND SEVERE DOWNBURST WINDS. A FEW STORMS MAY DEVELOP THIS MORNING OVER SOUTHEAST KANSAS AS RICH GULF MOISTURE IS LIFTED UP AND OVER A FRONT. ISOLATED STORMS WILL ALSO BE POSSIBLE IN THESE SAME LOCATIONS LATE THIS AFTERNOON AS INSTABILITY INCREASES WITH THE AFTERNOON HEAT. THERE ARE A COUPLE SCENARIOS FOR STORMS OVERNIGHT. FIRST, STORMS MAY DEVELOP OVER NEBRASKA AND MOVE SOUTH INTO THE AREA. THE OTHER OPTION WOULD BE FOR STORMS TO DEVELOP LATE TONIGHT AS STRONG WINDS JUST OFF OF THE SURFACE LIFT MOISTURE UP AND OVER A WEAK FRONT. LARGE HAIL AND DOWNBURST WINDS WILL BE THE MAIN THREATS FOR STORMS THAT DEVELOP TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON
In the hours before
Local storm report, Jul 8, 11:10 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1110 AM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND GST 3 E TORONTO 37.80N 95.89W
07/08/2004 60 MPH WOODSON KS PUBLIC
60-70 MPH WIND GUSTS BLEW TREE LIMBS DOWN.
&&
BOWMANLocal storm report, Jul 8, 11:15 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1115 AM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL 3 E TORONTO 37.80N 95.89W
07/08/2004 0.75 INCH WOODSON KS PUBLIC
&&
BOWMANLocal storm report, Jul 8, 11:37 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1137 AM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1125 AM FLASH FLOOD 2 W YATES CENTER 37.87N 95.78W
07/08/2004 WOODSON KS LAW ENFORCEMENT
WATER OVER US HIGHWAY 54 AND COUNTY ROADS WEST OF YATES
CENTER ARE FLOODED.
&&
BOWMANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:10 PM CDT | Tornado Warning | ICT | Russell | 50 min |
| Jul 7, 7:52 PM CDT | Tornado Warning | ICT | Russell | 53 min |
| Jul 7, 8:36 PM CDT | Tornado Warning | ICT | Barton, Russell | 54 min |
| Jul 7, 8:58 PM CDT | Flash Flood Warning | ICT | Russell | 6 hr |
| Jul 7, 9:23 PM CDT | Tornado Warning | ICT | Barton | 52 min |
| Jul 7, 10:12 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 48 min |
| Jul 7, 10:20 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 55 min |
| Jul 8, 10:15 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 60 min |
| Jul 8, 11:26 AM CDT | Flash Flood Warning | ICT | Woodson | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.